Keep in mind that with some chemotherapy medications and radiation therapy, an acne-like rash may appear. While it is similar in appearance to acne, it may be treated differently. If you experience a rash or dermatological reaction after receiving cancer treatment like chemotherapy or radiation therapy, call you your oncology nurse or oncologist.
Why Cancer Treatment Causes AcneThe cause of acne during cancer treatment can be a combination of factors. Chemotherapy drugs, medications used to treat side effects, and steroids can all cause acne to develop in cancer patients. Acne can appear anywhere on the body, but the face and scalp are areas where acne often develop in people with cancer. It usually occurs within days of chemotherapy or taking certain medications.
If you are concerned that you may develop acne during treatment, it's important to talk to your doctor. He or she can tell you if any of your prescribed medications, including chemotherapy, are known to cause skin conditions, like acne, and what can be done to possibly prevent it and treat it, if it does occur.
Treatment for AcneTreatment for acne depends on a few different factors, such as type of acne, location, and severity. Oral and topical prescription medications can be prescribed by your doctor and there are several over-the-counter products available. The first step in treating your acne during cancer treatment is to discuss it with your doctor. Considering it is a common problem with some cancer treatments, he or she can recommend the best course of treatment. In some cases, you may be referred to a dermatologist, who specializes in diagnosing and treating conditions related to the skin.
Tips for Taking Care of Your Skin During TreatmentOne of the most important part of your skin care regimen is to keep the skin clean. During cancer treatment, opt for a gentle cleanser that does not contain perfumes. It may be tempting to choose one that is formulated for acne prone skin that contains ingredients like salicylic acid or benzoyl peroxide, but they may irritate the skin. Before buying medicated cleansers, consult with your doctor first. He or she may recommend a prescription strength cleanser or something mild, like Cetaphil or an equivalent.
Moisturizing is another key step in keeping skin healthy during cancer treatment. Like facial cleansers, choose products that are free of perfumes to avoid irritation. Moisturize the skin in the morning and before bed for optimum results. If your doctor has prescribed a topical cream or ointment to use, ask him/her before using a moisturizer. He or she may want you to apply it before or after moisturizing or to wait a few minutes before applying another product topically to the face or body. Applying it too soon before or after another product or medication can cause irritation or an undesirable reaction.
It's also important to stay hydrated during cancer treatment for many reasons and keeping your skin healthy is one of them. Without proper hydration, skin can be become dry and flaky, which can further irritate your skin. If your doctor has prescribed a topical cream or ointment for your acne, it may cause the skin to become dry. By drinking an adequate amount of water, it can help combat further drying of the skin.